Review of Biguanide (Metformin) Toxicity.
J Intensive Care Med. 2018 Aug 21;:885066618793385
Authors: Wang GS, Hoyte C
In the 1920s, guanidine, the active component of Galega officinalis, was shown to lower glucose levels and used to synthesize several antidiabetic compounds. Metformin (1,1 dimethylbiguanide) is the most well-known and currently the only marketed biguanide in the United States, United Kingdom, Canada, and Australia for the treatment of non-insulin-dependent diabetes mellitus. Although phenformin was removed from the US market in the 1970s, it is still available around the world and can be found in unregulated herbal supplements. Adverse events associated with therapeutic use of biguanides include gastrointestinal upset, vitamin B12 deficiency, and hemolytic anemia. Although the incidence is low, metformin toxicity can lead to hyperlactatemia and metabolic acidosis. Since metformin is predominantly eliminated from the body by the kidneys, toxicity can occur when metformin accumulates due to poor clearance from renal insufficiency or in the overdose setting. The dominant source of metabolic acidosis associated with hyperlactatemia in metformin toxicity is the rapid cytosolic adenosine triphosphate (ATP) turnover when complex I is inhibited and oxidative phosphorylation cannot adequately recycle the vast quantity of H+ from ATP hydrolysis. Although metabolic acidosis and hyperlactatemia are markers of metformin toxicity, the degree of hyperlactatemia and severity of acidemia have not been shown to be of prognostic value. Regardless of the etiology of toxicity, treatment should include supportive care and consideration for adjunct therapies such as gastrointestinal decontamination, glucose and insulin, alkalinization, extracorporeal techniques to reduce metformin body burden, and metabolic rescue.
PMID: 30126348 [PubMed - as supplied by publisher]